What Causes Swelling?

Swelling can be caused by the chemotherapy. Some types of cancer or hormone changes can also cause swelling. So can other health problems.

Tell your physician or nurse if you experience these changes:

  • Swelling of your face, hands, arms, legs, or feet.
  • Swelling or bloating in your stomach or lower belly.

Take these steps to prevent swelling:

Get comfortable.

  • Ask about special stockings.
  • Wear loose clothing and shoes that are not too tight.

Raise your feet.

  • Raise your feet when you can. Sit or lie down and put your feet up on a stool. Or raise them with pillows.
  • Try not to stand or walk too much at one time.

Weigh yourself.

  • Weigh yourself at the same time every day.
  • Tell your physician or nurse if you gain weight.

Stay away from salt.

  • Don’t eat foods such as chips, bacon, ham, or canned soups. These foods have a lot of salts (sodium) in them.
  • Don’t add salt or soy sauce to your food.
  • Check the food label to see if the food has sodium in it. Ask a member of your TCI care team how much salt or sodium you should have in your diet.

Questions to ask your TCI care team:

  1. What problems should I call you about?
  2. How much weight gain should I call you about?
  3. What foods should I avoid or limit in my diet?
  4. What can help me feel better? 

“My hands and feet were swollen and puffy. My nurse helped me understand why I had to stop eating salty foods.”